Virginia, 2005Tornado and Flash Flood in Virginia, July 2, 2005
July 2, 2005 · NWS AKQ · 2 events in 2 counties and zones
1 flash flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 2, 9:47 AM EST, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 2, 9:47 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
1047 AM EDT SAT JUL 2 2005
.SHORT TERM UPDATE (REST OF TODAY)...HAVE SENT UPDATED ZONES TO
ACCOUNT FOR CURRENT TRENDS. FRONTAL BNDRY IN TERMS OF WIND DIRECTION
CURRENTLY LOCATED ALONG A LINE FROM WAL TO EMPORIA. HOWEVER...LOW
LVL MSTR REMAINS ABUNDANT ACRS ENTIRE CWA...A BIT DRIER FROM RIC N
AND W WHERE DEW PTS HAVE DROPPED INTO UPR 60S. VERY MOIST ACRS ERN
ZONES ESP SE. ORF DEW PT CURRENTLY 78 F/ SBY STILL AT 75 F. HAVE
ADDED ISO CHC POPS FOR AFTN IN NRN ZONES (AS CAPE/LI STILL
FAVORABLE)...CONTD W/ SCTD SHWRS/TSTMS S AND E OF FVX TO RIC TO WAL
LINE. THINK BEST CHC THIS AFTN WILL BE SE ZONES WHERE MSTR IS MOST
ABUNDANT/DEW PTS MID 70S/K-INDICES 35 TO 40. NOT A LOT ON RADAR
RIGHT NOW...BUT SOME WK UPR RRQ FORCING MAY AID IN AFTN DEVELOPMNT
OF THE ALREADY VERY MOIST AMS. TEMPS GNRLY LOOK GOOD.
&&
.PREVIOUS DISCUSSION...
(ISSUED 655 AM EDT SAT JUL 2 2005)
SHORT TERM (TODAY THROUGH SUNDAY)...FRNTL BNDRY CROSSING FA ATTM
WITH TROF OUT AHEAD OF IT. PCPN ACROSS WRN VA LAST EVE HAS DSPTD.
MODELS DVLP PCPN AHEAD OF APPRCHG S/W S OF BNDRY FOR TDY...WHICH
IS SPRTD BY LTST RADAR LOOP WHERE TSRA HAS BEEN DVLPNG ACROSS NE
NC ERLY THIS AM. XPCT THESE TRENDS TO CONT AS FRNTL BNDRY STALLS
ACROSS SRN CNTYS TDY AND TONITE. THUS...HIGHEST POPS WILL BE OVR S
SCTNS. HAVE DROPPED PCPN ACROSS THE N AS MODELS NOW SHOW LTL SPRT
FOR ANYTHING TO DVLP AS HIGH PRS BLDS IN FROM THE N. WITH FCSTD
PWS...CUD SEE SOME HVY DOWNPOURS ACROSS NE NC. TMPS IN THE L-M 80S.
GFS SUFFERING FROM CONVECTIVE FEEDBACK WITH ITS VV BULLEYESS BUT
BOTH MODELS LINGER POPS ACROSS SERN SCTNS TONITE AND EVEN SOME
LINGERING SHWRS ACROSS TIDEWATER AND NE NC OB SUN AM. SUN AFTRN
LUKS PT TO MSTLY SUNNY WITH HIGHS 80-85.
LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...LTL IF ANY CHANGE TO
CRNT GRIDS. MSTLY SUNNY FOR THE 4TH WITH HIGHS 80-85. NEXT COLD
FRNT ENTERS THE RGN BY MID WEEK.
MARINE...
WINDS RELATIVELY LIGHT...BUT SHIFT TO N THEN NE OVER NEXT 24 HOURS
AS FRONT MAKES ITS WAY N TO S ACROSS THE WATERS. SPEEDS PICK UP ABIT
FROM THE NE TONIGHT AND SUN...WITH INCREASING GRADIENT BETWEEN HIGH
TO THE N...AND FRONTAL WAVE TO THE S...AND THIS SHOULD BE ENUF TO
GENERATE 5 FT SEAS ACROSS AT LEAST THE NRN WATERS. WILL THEREFORE
INITIATE SCA FOR SEAS SUN AND SUN EVENING FOR ATLC COASTAL WATERS N
OF CAPE CHARLES LIGHT.
AVIATION...
USUAL LOW VSBYS AND CIGS (LIFR) AT SBY TO START...OTHREWISE SOME
MVFR FOG EARLY...THEN VFR TODAY...WITH BRIEFLY LOWER VSBYS AND CIGS
IN ANY TSTMS...WHICH WILL BE MOST LIKELY FOR SE TAFS...ORF ECG AND
PHF.
AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA CSTL WTRS SUN FOR SEAS.
VA...SCA CSTL WTRS SUN FOR SEAS N OF CAPE CHARLES LGT.
NC...NONE.
SHORT / LONG TERM...44
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR MDZ025 FROM 6 AM
SUNDAY TO MIDNIGHT MONDAY.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ650-652-670
FROM 6 AM SUNDAY TO MIDNIGHT MONDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ654 FROM 6 AM
SUNDAY TO 6 PM SUNDAY.
&&
SHORT TERM UPDATE...BROWNHazardous weather outlook, Jul 2, 4:30 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT JUL 02 2005
ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SAT JUL 02 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FORECASTER ID
44
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 2, 11:30 AM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 PM EDT SAT JUL 2 2005
MDZ024-025-VAZ099-021715-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-
1230 PM EDT SAT JUL 2 2005
...STRONG THUNDERSTORMS CONTINUE THROUGH PORTIONS OF THE EASTERN
SHORE...
AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF
CHINCOTEAGUE TO 10 MILES SOUTH OF POCOMOKE CITY...MOVING SOUTHEAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHINCOTEAGUE AROUND
1245 PM EDT...
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
BROWN
Special weather statement, Jul 2, 2:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT SAT JUL 2 2005
VAZ086-021930-
MATHEWS VA-
307 PM EDT SAT JUL 2 2005
...STRONG THUNDERSTORM MATHEWS COUNTY...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MATHEWS...OR ABOUT 5 MILES
SOUTHWEST OF DELTAVILLE...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HUDGINS AT 325 PM...REDART...AND MOON AT
330 PM.
WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING...SMALL
HAIL...AND TORRENTIAL RAINFALL MAY OCCUR WITH THIS STORM. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
FOSTER
Special weather statement, Jul 2, 2:22 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
322 PM EDT SAT JUL 2 2005
VAZ084-086-090-091-094-021945-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-YORK
VA-
322 PM EDT SAT JUL 2 2005
...STRONG THUNDERSTORMS MOVING OVER MIDDLE PENINSULA...
AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF MATHEWS TO 5 MILES
SOUTH OF WILLIAMSBURG...MOVING SOUTHEAST AROUND 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
GLOUCESTER POINT AROUND 330 PM...
NEW POINT COMFORT AROUND 340 PM...
SEAFORD AROUND 345 PM...
WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL
ARE POSSIBLE WITH THESE STORMS. IN ADDITION...THESE STORMS MAY
PRODUCE A FUNNEL CLOUD OR WATER SPOUT NEAR THE CHESAPEAKE BAY AND
JAMES RIVER. RESIDENTS SHOULD STAY ALERT FOR ANY UNEXPECTED AND
SUDDEN CHANGES IN THE WEATHER. HEAVY RAIN WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
FOSTER
Special weather statement, Jul 2, 2:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
323 PM EDT SAT JUL 2 2005
VAZ060-061-066>068-022015-
AMELIA VA-CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
323 PM EDT SAT JUL 2 2005
...STRONG THUNDERSTORM MOVING INTO CENTRAL VIRGINIA PIEDMONT...
AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 10 MILES NORTHWEST OF FARMVILLE TO 14 MILES
SOUTHWEST OF HAMPDEN SYDNEY...OR FROM 10 MILES NORTHWEST OF FARMVILLE
TO 6 MILES NORTHEAST OF PHENIX...MOVING SOUTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HAMPDEN SYDNEY AROUND 355 PM
EDT...
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AND
WIND GUSTS UP TO 40 MPH. RAINFALL RATES OF UP TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS. SMALL HAIL WILL ALSO BE POSSIBLE.
BROWN
Local storm report, Jul 2, 2:24 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT SAT JUL 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO SOUTH MILLS 36.45N 76.33W
07/02/2005 CAMDEN NC TRAINED SPOTTER
ROPE TORNADO REPORTED NEAR HWY 17.
&&
BCULLENSpecial weather statement, Jul 2, 2:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
344 PM EDT SAT JUL 2 2005
VAZ091-022015-
YORK VA-
344 PM EDT SAT JUL 2 2005
...STRONG THUNDERSTORM MOVING OVER CITY OF POQUOSON...
AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POQUOSON...MOVING SOUTHEAST AT 15 MPH.
STORG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. ALSO EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.
FOSTER
Flash Flood, Mathews
- When
- July 2, 2:45 PM EST to 3:15 PM EST
- Where
- Mathews County, Blakes
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -76.333
Seven inches of rain measured by a resident in Blakes. Neighborhood yards and sidewalks flooded in Blakes and Cobbs Creek. Some basements reported flooded, and water rushing across streets.
Tornado, Southampton
- When
- July 2, 4:38 PM EST to 4:39 PM EST
- Where
- Southampton County, 2 mi NE of Saddlers Xrds
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.900, -76.900
F0 tornado touched down near Freemans Pond Road then crossed Route 460.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 2 to 5, 20059 deaths · 3 events
- Damaging Wind in Colorado, July 2, 20052 deaths · 4 injured · 50 kt wind · 1 event
- Tornadoes and Flash Flooding in Minnesota, July 2 to 11, 2005$550,000 · F2 · 38 events
- Rip Current in Florida, July 2, 20051 death · 1 event
- Flash Flood in New York, July 2 to 3, 2005$5.0 million · 1 event
- Hail and Damaging Winds in South Dakota, July 2, 2005$110,000 · 1 in hail · 40 events
- Hail and Damaging Winds in Mississippi, July 2, 20051 injured · $60,000 · 55 kt wind · 7 events
- Damaging Wind in Georgia, July 2, 2005$100,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Texas, July 2, 2005$50,000 · 1.5 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 2, 2005$69,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 2 to 3, 20051 in hail · 37 events
- Hail and Damaging Winds in Montana, July 2, 20051.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470614, 5470615.